Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Jackson, KY

May 1, 1997Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 1, 1997, 1:08 AM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 1:08 AM EDT (05:08 UTC)
Expired
May 1, 1997, 1:55 AM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 1:35 AM EDTThunderstorm WindSomerset, KYTrees were downed along High Street. Power lines were also downed.
May 1, 1:35 AM EDTThunderstorm WindMill Spgs, KYPart of the roof was blown off of a bi-level house. A large tree and a couple of smaller ones were also blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS1 KJKL 010508 RRA
SVRJKL
KYC199-231-010555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
108 AM EDT THU MAY 1 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 AM EDT (1255 AM CDT)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...PULASKI
   ...NORTHERN WAYNE
 
AT 105 AM EDT WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 15 MILES SOUTHWEST OF SOMERSET. THE STORM WAS MOVING
NORTHEAST AT 55 MPH AND WILL AFFECT THE TOWNS OF FAUBUSH...
TRIMBLE...AND SOMERSET THROUGH 135 AM.

DAMAGING WINDS TO 60 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

GROSS/BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:47 PM EDT, 10 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 2:47 PM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED APR 30 1997

QUESTION FOR THIS PACKAGE IS WHETHER OR NOT STORMS TONIGHT WILL BE
SEVERE IN E KY. MY INITIAL IMPRESSION IS NO.

AT 300 MB...90-100 KT JET WILL FAVOR AREAS THAT ARE MAINLY WEST OF THE
CWA. JET ALIGNED SO THAT OUR NW COUNTIES MAY RECEIVE ISOLATED
SVR...BUT BETTER ACTION WOULD BE EXPECTED ALONG AND NORTH OF THE OH
RIVER.

LI/S ONLY GO AS LOW AS -1C AT BEST ACCORDING TO GRIDDED DATA FROM
ETA/NGM/AVN. BETTER INSTABILITY IS GOING INTO OH.

IN TERMS OF RH...AVN AND NGM ARE PRETTY SIMILAR IN BRINGING A
SIGNIFICANT PERIOD OF 90%RH THROUGH HERE AT CENTERED AROUND 06Z
THURSDAY. (18HR TIME FRAME) ETA IS QUITE A BIT QUICKER AND BRINGS A
NARROW RIBBON OF 70-90 THROUGH HERE WITH THE FRONT WITH A QUICK
DECREASE IN RH AT ALL LEVELS BELOW 700 MB BY 30 HRS (2PM THURS).
BETTER ETA MOISTURE IS INDICATED ACROSS CENTRAL IN AND W OH.

PUTTING ALL THIS TOGETHER...I THINK THE BEST CHANCE FOR SEVERE
WEATHER TONIGHT WILL BE IN OUR NORTHWEST COUNTIES AND THEN IT
WOULD BE ISOLATED WIND DAMAGE OR HAIL EVENTS. BEST SVR WEATHER WILL
MOVE ACROSS IN AND OH.

TAKING A COMPROMISE BETWEEN THE NGM AND ETA ON CLOUDS/LOW LEVEL RH
WOULD TAKE THE CLOUDS OUT OF HERE THURSDAY AFTERNOON. WITH NW WINDS
AND CAA WELL UNDER WAY...DON/T EXPECT TEMPS TO RECOVER MUCH AT ALL.
RECOMMEND DROPPING TEMPS TONIGHT TO 50-55 AND THEN HIGHS ON THURSDAY
RECOVERING ONLY TO 55-60. THURSDAY NIGHT SHOULD BE CLEAR AND COOL WITH
TEMPS LOWER THAN FAN NUMBERS. SUNSHINE AND DRY AIR AND GOOD INSOLATION
EARLY FRIDAY SHOULD BOOST TEMPS BACK INTO THE LOWER 70S...BUT CLOUDS
WILL BE RETURNING FRI AFTERNOON IN ADVANCE OF SATURDAY/S SYSTEM.

JUST RECEIVED THE WRKZFP...1ST PERIOD LOOKS GOOD...BUT FEEL THAT TEMPS
NEED TO BE LOWERED LAST 3 PERIODS.

JKL 53/59/38/74   7100
LOZ 51/59/40/75   7100

INGRAM

In the hours before

Special weather statement, Apr 30, 10:00 PM EDT, 3 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT WED APR 30 1997

THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE
VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE
THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA.

AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT
CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL
RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL
BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHWEST BETWEEN
40 AND 50 MPH.

THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR
AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY
REACH THE VIRGINIA BORDER.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL.
WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST
KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM
APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO
OVERNIGHT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT
IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS
SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE.

INGRAM/HUETTL
Special weather statement, Apr 30, 10:03 PM EDT, 3 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011400-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT WED APR 30 1997

THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE
VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE
THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA.

AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT
CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL
RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL
BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHWEST BETWEEN
40 AND 50 MPH.

THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR
AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY
REACH THE VIRGINIA BORDER.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL.
WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST
KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM
APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO
OVERNIGHT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT
IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS
SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE.

INGRAM/HUETTL
Special weather statement, Apr 30, 10:05 PM EDT, 3 hours 3 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011200-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT WED APR 30 1997

THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE
VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE
THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA.

AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT
CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL
RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL
BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHEAST BETWEEN
40 AND 50 MPH.

THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR
AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY
REACH THE VIRGINIA BORDER.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL.
WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST
KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM
APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO
OVERNIGHT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT
IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS
SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE.

CORRECTED...THUNDERSTORM MOVEMENT SECOND PARAGRAPH

INGRAM/HUETTL
Special weather statement, Apr 30, 10:09 PM EDT, 2 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011200-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT WED APR 30 1997

THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE
VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE
THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA.

AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT
CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL
RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL
BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHEAST BETWEEN
40 AND 50 MPH.

THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR
AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY
REACH THE VIRGINIA BORDER.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL.
WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST
KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM
APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO
OVERNIGHT.

THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE
WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON
THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT
IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS
SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE.

CORRECTED...THUNDERSTORM MOVEMENT SECOND PARAGRAPH

INGRAM/HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:36 AM EDTSevere Thunderstorm WarningJKLMontgomery29 min
May 1, 1:53 AM EDTSevere Thunderstorm WarningJKLLaurel, Rockcastle42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.